Iowa, 2013

Damaging Winds in Iowa, June 14, 2013

June 14, 2013 · NWS OAX · 2 events in 2 counties and zones

Thunderstorms developed in south central Nebraska during the afternoon of June 14th as an upper level trough over the northern Rockies lifted across the northern plains causing a warm front to move over eastern Nebraska. The storms intensified as they moved across mainly northeast Nebraska and west central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed in south central Nebraska during the afternoon of June 14th as an upper level trough over the northern Rockies lifted across the northern plains causing a warm front to move over eastern Nebraska. The storms intensified as they moved across mainly northeast Nebraska and west central Iowa. The storms produced mainly strong winds as they moved into western Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 14, 4:56 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 14, 4:56 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
556 PM CDT FRI JUN 14 2013

.AVIATION...
00Z TAFS FOR KOFK...KOMA AND KLNK.

UNSETTLED AND LOW CONFIDENCE AVIATION FORECAST THROUGH SATURDAY
AFTERNOON WITH SCATTERED CONVECTION POSING AVIATION ISSUES TO
BEGIN PERIOD AT LEAST. CONVECTION WILL THEN IMPACT BOUNDARIES
OVER EASTERN NEBRASKA WITH ADDITIONAL TSTMS POSSIBLE BOTH LATER
TONIGHT AND THEN AGAIN SATURDAY AFTERNOON/EVENING. BEST CONVECTION
CHCS AT TAF SITES APPEARED TO BE THROUGH LATE EVENING AND TEMPO
GROUPS WERE INCLUDED. INSTEAD OF CARRYING TSTM CHCS MANY
PERIODS...ADDITIONAL PERIODS OF CONVECTIVE CHANCES WILL BE
ASSESSED AND INCLUDED AS NECESSARY. THERE IS ALSO SOME RISK OF
LOWER CIGS DEVELOPING BEHIND CONVECTION LATE TONIGHT WHICH COULD
PERSIST INTO SATURDAY AFTERNOON...ESPECIALLY IN NERN NEBRASKA.
THESE TRENDS WILL ALSO BE ASSESSED IN LATER FORECASTS.

CHERMOK
&&

.PREV DISCUSSION... /ISSUED 237 PM CDT FRI JUN 14 2013/

DISCUSSION...

SYNOPSIS...12Z UPPER AIR ANALYSIS INDICATED A SEASONABLY STRONG
UPPER LEVEL TROUGH OVER THE NORTHERN ROCKIES ASSOCIATED WITH 50 M
H5 HEIGHT FALLS AND A 80 KT H25 JET. DOWNSTREAM FROM THE TROUGH A
SHORTWAVE RIDGE COVERED THE CENTRAL AND NORTHERN PLAINS. STEEP MID
LEVEL LAPSE RATES ASSOCIATED WITH EML EXTENDED ACROSS THE HIGH
PLAINS FROM CNTRL/WRN SD INTO CNTRL/WRN KS WITH H7 TO H5 DELTA-T
VALUES OF +22 OR BETTER. THIS WAS CAPPING A FAIRLY MOIST LOWER
LEVEL AIRMASS CHARACTERIZED BY H85 DEWPOINTS OF +15 OR BETTER
/+19C AT KTOP/ FROM SE NEB INTO SRN KS. 19Z SFC ANALYSIS INDCD THE
CDFNT ASSOCIATED WITH THE UPPER TROUGH FROM ERN SD INTO CNTRL NEB.
A WARM FRONT EXTNDD FM AROUND OLU TO BIE.

FORECAST...MAIN FORECAST CONCERN IS FOR SEVERE THUNDERSTORM
CHANCES THIS EVENING. GIVEN THE UPSTREAM LAPSE RATES...MOIST
BOUNDARY LAYER AND PLENTY OF SUN IN THE WRN CWA THIS AFTERNOON THE
ATMOSPHERE IS EXPECTED TO BECOME STRONGLY UNSTABLE WITH MLCAPE OF
3000-4000 J/KG. LITTLE IN THE WAY OF LARGE-SCALE FORCING FOR
ASCENT IS INDICATED IN MODELS AND THIS SEEMS REASONABLE GIVEN
LITTLE UPSTREAM HEIGHT FALLS AT 12Z. THUS FORCING FOR SURFACE-
BASED CONVECTIVE INITIATION WILL GENERALLY RELY ON MESOSCALE
EFFECTS. THIS APPEARS TO LIKELY HAPPEN AS DEEP BOUNDARY LAYER
MIXING IN CENTRAL NEB INTO NRN KS REDUCES THE CIN BY LATE AFTN.
THUS OUR CURRENT FEELING IS THAT STORMS WILL INITIALLY DEVELOP
FROM NW KS INTO CENTRAL NEB...AND THEN INTO NE NEB. THESE STORMS
WILL THEN TRY AND MOVE OFF THE INITIATING BOUNDARY INTO ERN NEB.
THIS WILL BECOME INCREASINGLY DIFFICULT THE FARTHER SOUTH INTO THE
STRONGER CAP IN THE SRN FA. THUS WE WILL HAVE THE HIGHEST POPS
THIS EVENING IN THE CENTRAL AND NRN CWA AND THEN INTO WEST CENTRAL
IA LATER THIS EVENING. THE SEVERE WEATHER THREAT IS THERE THIS
EVENING FOR THE STORMS THAT GET GOING GIVEN THE INSTABILITY.
COVERAGE WILL NOT BE GREAT HOWEVER GIVEN THE LACK OF LARGER-SCALE
FORCING AND STORMS WILL TREND TO DECREASE IN COVERAGE/INTENSITY BY
LATE EVENING. DEEP LAYER SHEAR IS SUFFICIENT FOR SUPERCELLS WITH
AROUND 30-40 KT OF EFFECTIVE SHEAR...BUT MID AND UPPER LEVEL
STORM-RELATIVE FLOW IS WEAK...AND THUS A TENDENCY TOWARD HP
SUPERCELL MODE IS MORE LIKELY. LOW LEVEL SHEAR ALONG THE SYNOPTIC
WARM FRONT IS ALSO SUFFICIENT FOR AN ISO TORNADO THREAT BUT THE
WEAK RELATIVE FLOW WILL LIKELY LIMIT A MORE ROBUST TORNADO THREAT.
LATER TONIGHT WE MAY SEE ADDITIONAL ACTIVITY /NON SEVERE/ MOVE OUT
OF THE HIGH PLAINS BEHIND THE FRONTAL BOUNDARY ACROSS NORTHERN NEB
AND INTO NW IA BY SAT MORNING.

THE FRONTAL BOUNDARY REMAINS IN THE AREA FOR SAT...BUT THE
CONVECTIVE EVOLUTION REMAINS A BIT MUDDY AT THIS POINT DUE TO
EFFECTS FROM CONVECTION LATE TONIGHT. NEVERTHELESS WITH STRONG
INSTABILITY IN THE AREA AND A FRONTAL BOUNDARY...THERE IS SOME
THREAT OF A FEW AFTN STORMS IN THE CWA SAT AFTERNOON...ESPECIALLY
IN THE CNTRL AND SRN FA. AS THE UPPER LEVEL ENERGY FROM THE
SOUTHERN PLAINS MOVES INTO THE LOWER MO RIVER VALLEY LATE
SAT...THE 850 MB FLOW VEERS AND THIS SHOULD ALLOW FOR MUCH OF SAT
NIGHT TO BE DRY WITH MOST OF THE ACTIVITY SOUTH AND EAST OF OUR
FA. WE HAVE LIMITED POPS TO THE EVENING AND REMOVED MOST MENTION
AFTER MIDNIGHT. SUN ALSO IS A BIT UNCLEAR WITH THE FRONT STILL IN
THE AREA. HEIGHTS WILL BE LOWERING TOWARD THE END OF THE WEEKEND
THOUGH...AND PROVIDING A BETTER FOCUS FOR CONVECTION TO THE SOUTH.
WE WILL CONTINUE SOME POPS THROUGH THE DAY ON SUN...BUT THE BEST
COVERAGE MAY BE WEST AND SOUTH OF OUR FA. A STRONGER PUSH OF DRY
AIR AND COOLER TEMPERATURES WILL MOVE IN ON SUNDAY NIGHT LEADING
TO A DRY STRETCH FOR MON-WED ACROSS THE FA.

BOUSTEAD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 14, 4:09 PM CST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
509 PM CDT FRI JUN 14 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
509 PM CDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...TONIGHT AND SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP OR MOVE INTO THE REGION
THROUGH THIS EVENING. ANY STORM THIS EVENING WOULD HAVE THE
POTENTIAL TO DROP LARGE HAIL AND CONTAIN DAMAGING WINDS. IN
ADDITION...THE STRONGER STORMS POSE THE THREAT FOR PRODUCING A
TORNADO AND A TORNADO WATCH IS IN EFFECT FOR MUCH OF THE AREA
UNTIL 10 PM.

VERY UNSTABLE CONDITIONS HAVE DEVELOPED OVER THE REGION AND A
WARM FRONT EXTENDED FROM NORTHEAST NEBRASKA INTO SOUTHWEST IOWA.
IN ADDITION...A WEAK COOL FRONT WILL BE PUSHING INTO EASTERN
NEBRASKA THIS EVENING. THE STORM INTENSITY AND COVERAGE IS
FORECAST TO DECREASE BY AROUND MIDNIGHT AS STORMS MOVE SOUTH AND
EAST...WITH A FEW LINGERING THUNDERSTORMS POSSIBLE OVERNIGHT.

ADDITIONAL THUNDERSTORMS COULD DEVELOP ACROSS THE AREA SATURDAY
AFTERNOON AS A FRONT WILL LIKELY REMAIN IN THE AREA. STRONG AND
EVEN A FEW SEVERE STORMS ARE AGAIN POSSIBLE. HOWEVER...A LOT WILL
DEPEND ON THE IMPACT THE ACTIVITY TONIGHT AND SATURDAY MORNING HAS
ON THE FRONTAL POSITION AND AMOUNT OF INSTABILITY RECOVERY THAT CAN
OCCUR. LATER OUTLOOKS WILL ASSESS THIS POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY NIGHT AS A
FRONT SLOWLY MOVES SOUTHEAST...THE THREAT OF SEVERE WEATHER
PERSISTS THROUGH SUNDAY NIGHT.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATER NEXT WEEK AS WARMTH
AND INSTABILITY RETURN TO THE PLAINS AHEAD OF A LARGE WEST COAST
UPPER LOW THAT WILL BE MOVING INLAND.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THROUGH MID
EVENING.

CHERMOK

In the hours before

Local storm report, Jun 14, 7:26 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
826 PM CDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             2 S FREMONT             41.41N 96.49W
06/14/2013  E1.75 INCH       DODGE              NE   PUBLIC

&&

LANDSVORK
Local storm report, Jun 14, 7:30 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
830 PM CDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     1 WSW NICKERSON         41.53N 96.49W
06/14/2013  E60 MPH          DODGE              NE   TRAINED SPOTTER

&&

CHERMOK
Local storm report, Jun 14, 7:31 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
831 PM CDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             1 N VALLEY              41.33N 96.35W
06/14/2013  M1.00 INCH       DOUGLAS            NE   OFFICIAL NWS OBS

&&

LANDSVORK
Local storm report, Jun 14, 7:40 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
840 PM CDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     7 SSE UEHLING           41.64N 96.45W
06/14/2013  E60 MPH          DODGE              NE   STORM CHASER

&&

CHERMOK
Local storm report, Jun 14, 7:43 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
843 PM CDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     7 S UEHLING             41.63N 96.51W
06/14/2013  E60 MPH          DODGE              NE   STORM CHASER

&&

BKERN
Local storm report, Jun 14, 7:46 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
846 PM CDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     2 S FREMONT             41.41N 96.49W
06/14/2013                   DODGE              NE   TRAINED SPOTTER

            LARGE TREES DOWN

&&

BKERN

The radar

The Omaha radar (KOAX), 43 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawattamie

When
June 14, 8:07 PM CST
Where
Pottawattamie County, 0.52 mi E of Crescent
Measured
51 kt (59 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.370, -95.860

A thunderstorm wind gust was measured at 59 mph by home weather equipment near Crescent.

Thunderstorm Wind, Harrison

When
June 14, 8:10 PM CST
Where
Harrison County, 2.07 mi N of River Sioux
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.050

The cooperative observer near Little Sioux estimated thunderstorm wind gusts were around 60 mph in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452878, 452879.